Idaho, 2009Winter Storm in Idaho, January 27 to 28, 2009
January 27 to 28, 2009 · NWS MSO · 2 events in 2 counties and zones
A strong winter storm brought snow and high winds to portions of north central Idaho. Winds gusted as high as 53 mph over the Camas Prairie, causing reduced visibility on area roads due to blowing snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought snow and high winds to portions of north central Idaho. Winds gusted as high as 53 mph over the Camas Prairie, causing reduced visibility on area roads due to blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jan 27, 6:08 PM PST, 46 minutes earlier.
Area forecast discussion, Jan 27, 6:08 PM PST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MST TUE JAN 27 2009
.UPDATE...ISSUED WINTER STORM WARNING FOR PARTS OF CENTRAL IDAHO
ALONG U.S. 95 IN THE VICINITY OF GRANGEVILLE AND WHITEBIRD GRADE.
&&
.DISCUSSION...PRESSURE GRADIENTS HAVE INCREASED SIGNIFICANTLY TO
PRODUCE STRONG SOUTHERLY WINDS FROM RIGGINS THROUGH GRANGEVILLE
AND NORTH THROUGH THE CAMAS PRAIRIE. MAIN IMPACTED AREAS ARE US
95...HIGHWAY 13 AND WHITEBIRD GRADE. THIS GRADIENT IS EXPECTED TO
CONTINUE THROUGH LATE TONIGHT. THE COMBINATION OF THESE WINDS AND
FRESH SNOW ON THE GROUND HAS PRODUCED VISIBILITIES NEAR ZERO ALONG
HIGHWAY 13 JUST NORTH OF GRANGEVILLE. EXPECT DIFFICULT TRAVEL
CONDITIONS TONIGHT.
&&
AVIATION...CLOUDY SKIES WILL REMAIN THROUGH MIDDAY WEDNESDAY AS
A WINTER WEATHER SYSTEM MOVES THROUGH THE NORTHERN ROCKIES. MUCH
OF THE TERRAIN ACROSS WESTERN MONTANA AND CENTRAL IDAHO WILL BE
OBSCURED IN PRECIPITATION AND CLOUDS DURING THIS TIME FRAME.
VISIBILITY REDUCTIONS WILL ALSO BE POSSIBLE DUE TO MODERATELY
FALLING SNOW AT KGPI AND KMSO. KMSO AND KGPI CAN EXPECT TO
RECEIVE 1 TO 2 INCHES OF NEW SNOWFALL BETWEEN THIS EVENING AND
WEDNESDAY AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 229 PM MST TUE JAN 27 2009/
DISCUSSION...ABUNDANT LOW AND MID LEVEL MOISTURE...ALONG WITH
SOME LIGHT SNOW...CONTINUE TO SPREAD OVER THE NORTHERN ROCKIES
THIS AFTERNOON AHEAD OF A SYSTEM MOVING INTO THE PACIFIC
NORTHWEST. THE SNOWFALL THUS FAR HAS BEEN DUE TO THE LIFT PROVIDED
BY INCOMING WARMER AIR. SNOW INTENSITY...PARTICULARLY IN THE
MOUNTAINS...WILL INCREASE LATER THIS AFTERNOON AND EVENING AS AN
UPPER JET AND SURFACE COLD FRONT APPROACH. THESE FEATURES WILL
PROVIDE STRONGER LIFT TO INTERACT WITH THE MOIST ATMOSPHERE. THE
MOUNTAINS NEAR THE WESTERN MONTANA-IDAHO BORDER...AS WELL AS THOSE
IN THE SEELEY-SWAN REGION...WILL SEE SEVERAL INCHES OVERNIGHT.
VALLEYS WILL LIKELY ALSO SEE A BURST OF SNOW JUST AHEAD AND WITH
THE FRONT...BUT THIS FEATURE WILL ALSO MIX OUT THE STABLE COOLER
AIR AT THE SURFACE...THUS ALLOWING SOME DOWN SLOPE DRYING.
THEREFORE...VALLEY ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
THE UNSTABLE AND MOIST NORTHWEST FLOW LINGERING BEHIND THE SYSTEM
WEDNESDAY COULD ALSO YIELD SOME LIGHT ACCUMULATIONS IN THE
VALLEYS...BUT AGAIN THIS PATTERN WILL FAVOR THE MOUNTAINS. HIGH
PRESSURE BUILDING ALONG THE WEST COAST WILL MAINTAIN OROGRAPHIC
NORTHWEST FLOW OVER THE REGION THROUGH THURSDAY...BUT THE MOISTURE
AND DYNAMICS WILL SLOWLY DECREASE THROUGH THIS PERIOD.
THE TRICKIEST PART OF THE SHORT TERM FORECAST MAY BE TONIGHTS
TEMPERATURES. WITH COLD AIR PERSISTING IN MOST VALLEYS FROM THE
RECENT ARCTIC EPISODE...THE EXPECTED MIXING OVERNIGHT SHOULD
ACTUALLY WARM THINGS UP...OR AT WORST HOLD TEMPERATURES NEARLY
STEADY. THEREFORE...MANY OVERNIGHT MINIMUMS WILL BE WARMER THAN
CURRENT AFTERNOON READINGS. THIS SCENARIO OF A PASSING COLD
FRONT WARMING TEMPERATURES IS FAIRLY COMMON IN THE NORTHERN
ROCKIES DUE TO VERY COLD AIR BEING TRAPPED IN THE VALLEYS A FEW
TO SEVERAL TIMES A WINTER.
FRIDAY THROUGH TUESDAY...A WEAK HIGH PRESSURE RIDGE WILL PROPAGATE
THROUGH THE AREA ON FRIDAY. MODELS SUGGEST WEAK MOISTURE PASSING
THROUGH THE RIDGE AND CREATING A CHANCE OF SNOW...MAINLY IN THE
HIGHER ELEVATIONS OF NORTHWEST MONTANA...FRIDAY MORNING. AFTER THE
HIGH PRESSURE RIDGE PASSES...ANOTHER TROUGH OF LOW PRESSURE
APPEARS TO MOVE THROUGH THE REGION FOR THE END OF THE WEEK AND
BEGINNING OF THE WEEKEND. THERE ARE TIMING ISSUES BETWEEN THE
MODEL GUIDANCE ON THIS LOW PRESSURE SYSTEM WITH THE GFS BEING
FASTER AND MORE PROLONGED. FOR NOW...HAVE LEANED TOWARDS THE
FASTER MORE PROLONGED SOLUTION WITH SNOW CHANCES SATURDAY AND
THROUGH SUNDAY MORNING. HIGH PRESSURE WILL BUILD IN BEHIND THE
TROUGH...BUT APPEARS TO ALLOW FOR MOISTURE TO PASS THROUGH THE
AREA EARLY MONDAY.
AVIATION...CLOUDY SKIES WILL REMAIN THROUGH MIDDAY WEDNESDAY AS
A WINTER WEATHER SYSTEM MOVES THROUGH THE NORTHERN ROCKIES. MUCH
OF THE TERRAIN ACROSS WESTERN MONTANA AND CENTRAL IDAHO WILL BE
OBSCURED IN PRECIPITATION AND CLOUDS DURING THIS TIME FRAME.
VISIBILITY REDUCTIONS WILL ALSO BE POSSIBLE DUE TO MODERATELY
FALLING SNOW AT KGPI AND KMSO. KMSO AND KGPI CAN EXPECT TO
RECEIVE 1 TO 2 INCHES OF NEW SNOWFALL BETWEEN THIS EVENING AND
WEDNESDAY AFTERNOON.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.
WINTER WEATHER ADVISORY UNTIL 11 AM MST WEDNESDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION.
ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST WEDNESDAY FOR NORTHERN
CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
WINTER STORM WARNING UNTIL 4 AM PST WEDNESDAY FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
&&
SHORT TERM...ALLEGRETTO
LONG TERM....RPN
AVIATION...ALLEGRETTOHazardous weather outlook, Jan 27, 1:06 PM PST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
206 PM MST TUE JAN 27 2009
MTZ007-281200-
BUTTE/BLACKFOOT REGION-
206 PM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER SYSTEM MOVING INTO THE AREA TONIGHT WILL BRING
LIGHT SNOWFALL ACCUMULATIONS...PRIMARILY OVER THE HIGHER TERRAIN.
1 TO 2 INCHES OF SNOWFALL CAN BE EXPECTED WITH LOCAL AREAS
RECEIVING UP TO 4 INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ003-005-281200-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
206 PM MST TUE JAN 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER SYSTEM MOVING THROUGH THE AREA WILL BRING THE
POTENTIAL FOR 1 TO 2 INCHES OF NEW SNOW OVERNIGHT. LOCAL AREAS MAY
RECEIVE UPWARDS OF 3 INCHES BY MID DAY WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE POTENTIAL FOR HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 27, 3:23 PM PST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
423 PM MST TUE JAN 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM EXTR WIND CHILL HELMVILLE 46.87N 112.96W
01/25/2009 M-26 F POWELL MT MESONET
A SECOND SURGE OF AN ARCTIC AIRMASS PUSHING OVER THE
CONTINENTAL DIVIDE BROUGHT DANGEROUS WIND CHILL READINGS
OF 19 TO 26 BELOW ZERO FROM AROUND 3 AM TO 8 AM SUNDAY
1/25/09.
1248 AM EXTR WIND CHILL GARRISON 46.52N 112.81W
01/25/2009 M-26 F POWELL MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK NORTHEAST
WINDS CAUSED WIND CHILL READINGS OF 20 TO 26 BELOW ZERO
FROM AROUND 1 AM TO 8 AM 1/25/09.
0415 AM EXTR WIND CHILL 8 N AVON 46.71N 112.60W
01/25/2009 M-24 F POWELL MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTH
WINDS CAUSED WIND CHILL READINGS OF 21 TO 23 BELOW ZERO
FROM AROUND 4 AM TO 6 AM 1/25/09.
0555 AM EXTR WIND CHILL ESSEX 48.28N 113.61W
01/24/2009 M-21 F FLATHEAD MT MESONET
THE COMBINATION OF AN ARCTIC AIRMASS AND BRISK SOUTHEAST
WINDS CAUSED WIND CHILL READINGS OF 19 TO 21 BELOW ZERO
FROM AROUND 6 AM TO 1030 AM 1/24/09.
&&
FELSCHWinter Storm, Orofino / Grangeville Region
- When
- January 27, 6:54 PM PST to January 28, 2:52 AM PST
- Where
- Orofino / Grangeville Region forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.259, -115.562 (the zone’s center; the record gives no point)
Weather observations from the Grangeville airport reported wind gusts as high as 53 mph. Idaho County Sheriff Dispatch reported zero visibility along Highway 13 due to the blowing and drifting of snow.
Winter Storm, Lower Hells Canyon / Salmon River Region
- When
- January 27, 6:54 PM PST to January 28, 2:52 AM PST
- Where
- Lower Hells Canyon / Salmon River Region forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Slate Creek RAWS observation reported wind gusts up to 44 mph. Reports were received from Idaho County Sheriff Dispatch of visibility down to zero on area roads.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Weather in Texas, January 27 to 28, 20092 deaths · 139 injured · $1.1 million · 27 events
- Winter Storm in Kentucky, January 27 to 28, 20097 deaths · 45 events
- Winter Storm in Texas, January 27 to 28, 20092 deaths · 10 events
- Winter Storm in Pennsylvania, January 27 to 28, 200934 injured · 10 events
- Winter Storm and Winter Weather in Delaware, January 27 to 28, 200920 injured · $100,000 · 4 events
- Winter Storm in Ohio, January 27 to 28, 2009$7.2 million · 29 events
- Winter Storm in Pennsylvania, January 27 to 28, 2009$1.3 million · 3 events
- Winter Storm in West Virginia, January 27 to 28, 2009$400,000 · 27 events
- Heavy Snow in New York, January 27 to 29, 2009$320,000 · 16 events
- Winter Storm in Kentucky, January 27 to 28, 2009$175,000 · 4 events
- Ice Storm and Winter Storm in Kentucky, January 27 to 29, 200960 events
- Ice Storm in Virginia, January 27 to 28, 2009$41,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147131, 147132.